Question: Why does statin medication cause unbearable muscle pain? And why are doctors still advising people to take it to lower their cholesterol? Is there a better way, through diet and exercise, maybe?
Dr. Hibberd's answer:
The truth is that muscle pain is not at all as common with the newer statin medications such as Crestor. The reasons why the older statins caused higher rates of muscle pain are not really clear, but part of this no doubt relates to former treatment protocols that included short and long acting forms of niacin not used today due to adverse effects and interactions.
We use statins because they have been life savers for many patients at risk for cardiac problems and stroke. We now recognize that muscle pains on these agents call for therapy modifications, but rarely do we abandon statins, usually we just change to a sister statin.
The vast majority of muscle aches involving statins are not dangerous, but we generally interrupt treatment until the symptoms clear, and often add CoQ10 to those who do not wish to change statins and offer simple dietary counseling:
I agree that diet and exercise are important, but for those who need more, the statins have been truly a heart- and brain-saving strategy.
© 2014 NewsmaxHealth. All rights reserved.